Washington, 2007

High Wind and Strong Wind in Washington, January 9, 2007

January 9, 2007 · NWS PDT · 2 events in 2 counties and zones

A cold frontal passage brought high winds to the Hanford area during the early evening. A falling tree from strong winds killed a man near Naches Heights.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A cold frontal passage brought high winds to the Hanford area during the early evening. A falling tree from strong winds killed a man near Naches Heights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 9, 1:58 PM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 9, 1:58 PM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
158 PM PST TUE JAN 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...AN ACTIVE 24 HOURS AHEAD
FOR SEVERAL PARTS OF THE FORECAST AREA AS AN ARCTIC LOW BEGINS A
PROGRESSION OVER THE THE PACIFIC NORTHWEST. FIRST IMPACT WILL BE
FROM WINDS. THE SURFACE LOW PRESSURE FOR THIS FIRST COLD FRONT
PASSING THIS EVENING WILL BE WELL NORTH OF THE AREA. SUSTAINED WINDS
ARE NOT EXPECTED TO BE TOO MUCH OF A PROBLEM EXCEPT FOR THE EAST
SLOPS OF THE SOUTHERN WASHINGTON CASCADES AND THE SOUTHERN AND
WESTERN PORTIONS OF DESCHUTES COUNTY WHERE SUSTAINED WINDS OF 25 TO
35 MPH WILL BE FELT THIS EVENING. THIS FRONTAL PASSAGE IS SOMEWHAT
MORE COMPLICATED AS THE LOW LEVELS REMAIN RATHER STABLE UP UNTIL THE
FRONT PASSES. THIS WILL LIKELY LEAD TO SOME DUCTING OF RIDGETOP
WINDS DOWN TO THE LOWER ELEVATIONS PARTICULARLY EAST OF THE HORSE
HEAVEN HILLS AND RATTLESNAKE MOUNTAIN. FREQUENT GUSTS OF 45 MPH ARE
EXPECTED WITH LOCAL GUSTS UP TO 55 MPH COULD RESULT FROM THIS
DUCTING. POST FRONTAL SUSTAINED WINDS COULD PERSIST AS WELL. AS SUCH
HAVE ISSUED A WIND ADVISORY FOR THESE THREE AREAS COVERING MAINLY
THIS EVENING.

SECOND ISSUE IS SNOW ACCUMULATIONS FOR THE NORTHERN BLUE MOUNTAINS
INCLUDING THE WASHINGTON NORTHWEST BLUES. GFS AND TO A GREATER
EXTENT THE NAM12 ARE SHOWING MODERATE QPF BETWEEN 06Z TONIGHT AND
18Z TOMORROW. NAM 12 SHOWED A GREATER QPF POTENTIAL BUT SATELLITE
IMAGERY INDICATES SOME AVAILABLE MOISTURE MAY BE CUT OFF BY A DRY
SLOT BEHIND THE FRONT THIS EVENING. HAVE ISSUED A SNOW AND BLOWING
SNOW ADVISORY AS 5 TO 7 INCHES OF SNOW ACCUMULATION ARE EXPECTED IN
ADDITION TO GUSTY WINDS CREATING THE LIKELIHOOD FOR REDUCED
VISIBILITIES...PARTICULARLY ACROSS THE PASSES.

FOLLOWING TOMORROW...COLD TEMPERATURES REALLY START TO BECOME
ENTRENCHED OVER THE REGION. A SECONDARY COLD FRONT LOOKS TO PASS
ACROSS ON THURSDAY WITH UP TO AN INCH OF SNOW POSSIBLE PRIMARILY
RANGING FROM THE LOWER OREGON BASIN AND SOUTH. JBONK

.LONG TERM...FRIDAY THROUGH MONDAY. TO SUMMARIZE THE EXTENDED IN ONE
WORD...COLD.  EASTERN WA/OR WILL BE ON THE EAST SIDE OF A HIGH
PRESSURE RIDGE AND UNDER THE INFLUENCE OF A NORTHERLY FLOW ALOFT.
THE ONLY THREAT OF PRECIPITATION WILL BE LATE SATURDAY WITH A SLIGHT
CHANCE OF SNOW OVER THE BLUES/WALLOWAS AS A WEAK SHORTWAVE MOVES
SOUTH.  ANOTHER WAVE IS PROGGED TO CLIP ACROSS NE OREGON
MONDAY...YET THE AIR MASS WILL BE DRY ENOUGH THAT NO PRECIPITATION
IS EXPECTED. OVERALL...AFTERNOON TEMPERATURES WILL BE IN THE TEENS
AND 20S WITH OVERNIGHT TEMPS RANGING FROM 5 TO 15 THROUGH MOST OF
THE PERIOD.  A FEW SNOW COVERED AREAS WILL SEE LOWS NEAR ZERO.  THE
RADIATIONAL INVERSION WILL BE DIFFICULT TO DEEPEN DUE TO SIGNIFICANT
COLD AIR ALOFT.  IN ADDITION...THE LOW LEVEL AIR MASS WILL BE QUITE
DRY...SO WILL NOT MENTION FOG IN THE EXTENDED FORECAST.  SMITH

&&

.AVIATION...A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA TONIGHT
WITH INCREASING WINDS AND AREAS OF RAIN AND SNOW.  SUSTAINED WINDS
OF 20 TO 25 KNOTS ARE POSSIBLE THROUGH THE NIGHT AND EARLY WEDNESDAY
MORNING. CEILINGS WILL LOWER IN ALL TAF SITES TONIGHT...YET WILL
KEEP CONDITIONS VFR. THE ONLY EXCEPTION WILL BE AT PDT WHERE RAIN
MIXED WITH LIGHT SNOW MAY BRING CIGS DOWN TO NEAR 030 AND VSBY DOWN
TO AROUND 5SM.  COOL AND UNSETTLED CONDITIONS ARE FORECAST FOR
WEDNESDAY...AND THERE IS A CHANCE THAT CONDITIONS WILL LOWER TO MVFR
OR IFR IN SCATTERED SNOW SHOWERS.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  34  21  21 /  50  40  40  40
ALW  32  36  21  23 /  70  30  40  30
PSC  31  36  21  22 /  50  20  20  10
YKM  28  34  19  23 /  50  20  20  10
HRI  34  35  22  24 /  50  20  20  20
ELN  25  32  14  21 /  50  30  20  10
RDM  24  32  13  21 /  50  40  30  40
LGD  31  32  17  23 /  50  40  30  40
GCD  27  32  16  23 /  50  50  30  40
DLS  34  37  24  27 /  60  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO
     10 AM PST WEDNESDAY FOR ORZ502.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ049.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM PST WEDNESDAY FOR
     ORZ043.

WA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 1 AM PST WEDNESDAY
     FOR WAZ028-502.

     SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM
     PST WEDNESDAY FOR WAZ030.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87/85/85
Hazardous weather outlook, Jan 9, 10:35 AM PST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PST TUE JAN 9 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-101500-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1035 AM PST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, LOWER
     COLUMBIA BASIN OF WASHINGTON, CENTRAL OREGON, GRANDE RONDE
     VALLEY

A COLD FRONT WILL SWEEP ACROSS EASTERN WASHINGTON AND EASTERN OREGON
TONIGHT.  WINDS WILL INCREASE WITH THE FRONT...WITH BREEZY
CONDITIONS EXPECTED OVER MOST OF THE FORECAST AREA.  WIND GUSTS TO
45-50 MPH ARE EXPECTED ALONG THE EAST SLOPES OF THE SOUTHERN
WASHINGTON CASCADES...THE LOWER COLUMBIA BASIN OF WASHINGTON...AND
CENTRAL OREGON.  A WIND ADVISORY IS IN EFFECT FOR THESE AREAS FROM 5
PM THIS AFTERNOON TO 1 AM WEDNESDAY.  A WIND ADVISORY REMAINS IN
EFFECT FOR THE GRANDE RONDE VALLEY THROUGH 10 PM THIS EVENING. FOR
DETAILS...PLEASE REFER TO THE NON PRECIPITATION ADVISORY...PRODUCT
ID PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM WILL BRING ARCTIC AIR TO THE REGION STARTING ON
WEDNESDAY AND INTO NEXT WEEK. TEMPERATURES WILL BE WELL BELOW NORMAL
FOR THE REGION. FOR DETAILS...PLEASE REFER TO THE SPECIAL WEATHER
STATEMENT...PRODUCT ID PDXSPSPDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jan 9, 12:05 PM PST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1205 PM PST TUE JAN 9 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-102145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN...
MORO...BEND...LA PINE...PRINEVILLE...REDMOND...ARLINGTON...
BOARDMAN...HERMISTON...LA GRANDE...ELGIN...UNION...ENTERPRISE...
JOSEPH...WALLOWA...HEPPNER...PENDLETON...MEACHAM...TOLLGATE...
UKIAH...CONDON...FOSSIL...SPRAY...JOHN DAY...MONUMENT...
DAYVILLE...LONG CREEK...MITCHELL...SENECA...WHITE SALMON...
ELLENSBURG...SUNNYSIDE...YAKIMA...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...CLE ELUM...
EASTON...ROSLYN...NACHES...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
1205 PM PST TUE JAN 9 2007

...INTERIOR PACIFIC NORTHWEST TO EXPERIENCE A SIGNIFICANT COOL
DOWN LATER THIS WEEK...

AN ARCTIC AIR MASS WILL DROP SOUTH FROM WESTERN CANADA BEGINNING
WEDNESDAY EVENING. TEMPERATURES ON THURSDAY AND ESPECIALLY ON FRIDAY
WILL BE 25 TO 30 DEGREES COOLER THAN THAT OF RECENT DAYS. DAYTIME
MAXIMUM TEMPERATURES BEGINNING THURSDAY WILL BE SUB-FREEZING AND
WILL REMAIN SO INTO EARLY NEXT WEEK. OVERNIGHT LOW TEMPERATURES WILL
DROP AS LOW AS THE LOWER TO MID TEENS IN THE COLUMBIA BASIN FRIDAY
MORNING WITH MOUNTAIN VALLEY TEMPERATURES NEAR ZERO. THE REMAINING
DAYS WILL SEE BASIN MORNING LOWS IN THE TEENS...EXCEPT FOR THE
MOUNTAIN VALLEYS WHERE LOWS WILL REMAIN IN THE SINGLE DIGITS.

PERSONS ARE ENCOURAGED TO TAKE ACTION NOW TO PROTECT EXPOSED PIPES
FROM BURSTING AS WELL AS MAKE PLANS TO PROTECT PEOPLE SENSITIVE TO
PROLONGED COLD TEMPERATURES...NAMELY THE VERY YOUNG AND THE ELDERLY.

JBONK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
January 9, 4:00 PM PST to 6:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Wind gusts from the Hanford Mesonet between 445 pm and 600 pm included 66 mph at Yakima Barricade, 58 mph at Hanford, 60 mph at Rattlesnake Springs, and 66 mph at Army Loop Road.

Strong Wind, East Slopes of the Central Cascades

When
January 9, 5:00 PM PST to 6:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Measured
48 kt (55 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A falling tree from strong winds killed a 73 year old man.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, East Slopes of the Central Cascades2007-01-0973MaleUnknownDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8480, 8481.